Sign In
CPSI Share                                                                      
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Publication Type: Medical Safety Information
Single or Multiple Incident: Multiple
Date: 2/1/2019 12:00:00 AM
Country: Japan

This alert addresses the patient safety incidents that can occur when transferring a patient from a wheelchair to a standing position. 18 cases were reported in which a patient was injured when their leg came into contact with a wheelchair footrest. Patients with fragile skin are at greater risk of suffering skin damage. Two incidents are described. In the first, a patient with fragile skin due to treatment with a glucocorticoid and suffering anasarca, was being transferred to a bed when the hem of the patient’s pants lifted and the footrest came in direct contact with the patient’s leg. The skin was torn, exposing a patch of fascia requiring 18 sutures. Similar circumstances occurred in the second incident when a patient was being transferred from a wheelchair to the bed. Seven sutures were required to close the wound to the patient’s leg. The alert provides recommendations to prevent similar incidents.

Additional Details

Device:
wheelchair, wheelchair footrest
Medication/Gas/Fluid:
glucocorticoid, predonine, prednisone


Injury from a Wheelchair Footrest